Background and Aims Neuraxial drug administration errors are catastrophic.1,2,3 Inadvertent neuraxial administration of cardiovascular (CV) drugs has not been reviewed previously.
Methods Medline and Google Scholar were searched through December 2020 using terms such as ‘epidural drug error’, with ‘spinal’, ‘intrathecal’, or ‘neuraxial’. Error reports analysed were limited to those of CV drugs administered via epidural (ED) or intrathecal (IT) route.
Results 28 case reports/case series describing administration of 10 drugs in 34 patients were identified. Digoxin (9), ephedrine (6), and metaraminol (5) were involved in 20 of the 34 patients (table 1).
Except dopamine (1 patient of 3), phenylephrine, and mexiletine (the patient received infusion after bolus) all administrations were in the form of bolus (table 1).
IT Digoxin caused long lasting paraplegia in 5 patients. IT or ED vasopressors or inotropes caused reversible haemodynamic changes of variable duration.
Primary causes included ampoule errors (mostly for digoxin and labetalol), syringe swaps (in cases of ephedrine, epinephrine and metaraminol) and ED-IV line confusion (for phenylephrine and mexiletine infusions). NRFit could have prevented 14 (of 34) errors.
Table 2 lists the human factor contributing to the errors.
Conclusions Bar coding of both ampoules and syringes would have prevented several errors. In the absence of barcode reader or human double checking, NRFit devices could have prevented 14 misconnection (syringe or IV infusion lines) mistakes. Correction of deficiencies (e.g., high risk CV drug ampoules and syringes location, substandard supervision of anaesthesia residents/assistants) identified using HFACS are also fundamental. Management following neuraxial CV drugs is supportive.